Alert archive / California / Red Flag Warnings in 2012

Red Flag Warning 8, NWS Hanford, CA

August 21, 2012

NWS Hanford, CA issued this red flag warning at Aug 21, 2012, 2:50 PM PDT. It took effect at Aug 22, 2012, 12:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2012, 2:50 PM PDT (21:50 UTC)
In effect from
Aug 22, 2012, 12:00 AM PDT
Expired
Aug 22, 2012, 3:23 PM PDT
In force
15 hr
Issued by
NWS Hanford, CA

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WWUS86 KHNX 212150
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
250 PM PDT TUE AUG 21 2012

...RED FLAG WARNING IN EFFECT FOR DRY LIGHTNING FROM MIDNIGHT
TONIGHT THROUGH WEDNESDAY AFTERNOON FOR THE KERN COUNTY MOUNTAINS...

.A LOW PRESSURE SYSTEM WILL MOVE IN FROM THE COAST OVER SOUTHERN
CALIFORNIA TONIGHT AND PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS 
OVER THE AREA LATE TONIGHT THROUGH WEDNESDAY. THERE IS LIMITED 
MOISTURE ASSOCIATED WITH THIS SYSTEM AND ANY STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL FOR DRY LIGHTNING. GUSTY AND ERRATIC OUTFLOW
WINDS WILL ALSO BE POSSIBLE IN THE VICINITY OF THUNDERSTORMS. FUELS
IN THE KERN COUNTY MOUNTAINS ARE VERY DRY AT THIS TIME MEANING THERE
IS A HIGHER THREAT OF WILDFIRE STARTS DUE TO DRY LIGHTNING.

CAZ295-220600-
/O.NEW.KHNX.FW.W.0008.120822T0700Z-120823T0000Z/
KERN COUNTY MOUNTAINS-
250 PM PDT TUE AUG 21 2012

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM PDT
WEDNESDAY FOR DRY LIGHTNING FOR THE KERN COUNTY MOUNTAINS..

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG
WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 5 PM PDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 295 KERN COUNTY MOUNTAINS.

* WINDS...OUTFLOW WIND GUSTS UP TO 40 MPH POSSIBLE IN AND NEAR
  THUNDERSTORMS.

* TIMING...FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON.

* LIGHTNING...LAL 6. LITTLE TO NO RAINFALL EXPECTED.

* IMPACTS...THUNDERSTORMS WITH DRY LIGHTNING COMBINED WITH VERY
  DRY FUELS WILL RESULT IN THE POTENTIAL FOR NEW WILDFIRE STARTS.
  GUSTY OUTFLOW WINDS MAY CAUSE RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED
FLAG WARNING.

&&

$$

DCH
4 follow-up statements
484 
WWUS86 KHNX 220545
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
1045 PM PDT TUE AUG 21 2012

...RED FLAG WARNING IN EFFECT FOR DRY LIGHTNING FROM MIDNIGHT
TONIGHT THROUGH WEDNESDAY AFTERNOON FOR THE KERN COUNTY
MOUNTAINS...

.A LOW PRESSURE SYSTEM WILL MOVE IN FROM THE COAST OVER SOUTHERN
CALIFORNIA TONIGHT AND PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS
OVER THE AREA LATE TONIGHT THROUGH WEDNESDAY. THERE IS LIMITED
MOISTURE ASSOCIATED WITH THIS SYSTEM AND ANY STORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL FOR DRY LIGHTNING. GUSTY AND
ERRATIC OUTFLOW WINDS WILL ALSO BE POSSIBLE IN THE VICINITY OF
THUNDERSTORMS. FUELS IN THE KERN COUNTY MOUNTAINS ARE VERY DRY AT
THIS TIME MEANING THERE IS A HIGHER THREAT OF WILDFIRE STARTS DUE
TO DRY LIGHTNING.

CAZ295-221345-
/O.CON.KHNX.FW.W.0008.120822T0700Z-120823T0000Z/
KERN COUNTY MOUNTAINS-
1045 PM PDT TUE AUG 21 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY
FOR DRY LIGHTNING AND VERY DRY FUELS FOR THE KERN COUNTY
MOUNTAINS... 

* AFFECTED AREA...FIRE WEATHER ZONE 295 KERN COUNTY MOUNTAINS.

* WINDS...WEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TIMING...FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON.

* LIGHTNING...LAL 6. LITTLE TO NO RAINFALL EXPECTED.

* IMPACTS...THUNDERSTORMS WITH DRY LIGHTNING COMBINED WITH VERY 
  DRY FUELS WILL RESULT IN THE POTENTIAL FOR NEW WILDFIRE 
  STARTS. GUSTY OUTFLOW WINDS MAY CAUSE RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG
WARNING.

&&

$$

SANGER

WEATHER.GOV/HANFORD
272 
WWUS86 KHNX 221330
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
630 AM PDT WED AUG 22 2012

...RED FLAG WARNING IN EFFECT FOR DRY LIGHTNING THROUGH THIS
AFTERNOON FOR THE KERN COUNTY MOUNTAINS...

.A LOW PRESSURE SYSTEM IS MOVING IN FROM THE COAST OVER SOUTHERN
CALIFORNIA THIS MORNING AND PROVIDING FOR A CHANCE OF
THUNDERSTORMS OVER THE AREA THROUGH THIS AFTERNOON. THERE IS
LIMITED MOISTURE ASSOCIATED WITH THIS SYSTEM AND ANY STORMS THAT
DO DEVELOP WILL HAVE THE POTENTIAL FOR DRY LIGHTNING. GUSTY AND
ERRATIC OUTFLOW WINDS WILL ALSO BE POSSIBLE IN THE VICINITY OF
THUNDERSTORMS. FUELS IN THE KERN COUNTY MOUNTAINS ARE VERY DRY AT
THIS TIME MEANING THERE IS A HIGHER THREAT OF WILDFIRE STARTS DUE
TO DRY LIGHTNING.

CAZ295-222130-
/O.CON.KHNX.FW.W.0008.000000T0000Z-120823T0000Z/
KERN COUNTY MOUNTAINS-
630 AM PDT WED AUG 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR DRY LIGHTNING AND VERY DRY FUELS FOR THE KERN COUNTY
MOUNTAINS...

* AFFECTED AREA...FIRE WEATHER ZONE 295 KERN COUNTY MOUNTAINS.

* WINDS...WEST 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON.

* LIGHTNING...LAL 6. LITTLE TO NO RAINFALL EXPECTED.

* IMPACTS...THUNDERSTORMS WITH DRY LIGHTNING COMBINED WITH VERY 
  DRY FUELS WILL RESULT IN THE POTENTIAL FOR NEW WILDFIRE 
  STARTS. GUSTY OUTFLOW WINDS MAY CAUSE RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG
WARNING.

&&

$$

MOLINA

WEATHER.GOV/HANFORD
271 
WWUS86 KHNX 221640
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
940 AM PDT WED AUG 22 2012

...RED FLAG WARNING IN EFFECT FOR DRY LIGHTNING THROUGH THIS
AFTERNOON FOR THE KERN COUNTY MOUNTAINS...

.A LOW PRESSURE SYSTEM CONTINUES TO MOVE OVER SOUTHERN CALIFORNIA
THIS MORNING AND WILL PROVIDE FOR A CHANCE OF THUNDERSTORMS OVER
THE AREA THROUGH THIS AFTERNOON. THERE IS LIMITED MOISTURE
ASSOCIATED WITH THIS SYSTEM AND ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL FOR DRY LIGHTNING. GUSTY AND ERRATIC OUTFLOW
WINDS WILL ALSO BE POSSIBLE IN THE VICINITY OF THUNDERSTORMS.
FUELS IN THE KERN COUNTY MOUNTAINS ARE VERY DRY AT THIS TIME
MEANING THERE IS A HIGHER THREAT OF WILDFIRE STARTS DUE TO DRY
LIGHTNING.

CAZ295-230000-
/O.CON.KHNX.FW.W.0008.000000T0000Z-120823T0000Z/
KERN COUNTY MOUNTAINS-
940 AM PDT WED AUG 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR DRY LIGHTNING FOR THE KERN COUNTY MOUNTAINS...

* AFFECTED AREA...FIRE WEATHER ZONE 295...OR THE KERN COUNTY
  MOUNTAINS NORTH OF HIGHWAY 58...INCLUDING SEQUOIA NATIONAL
  FOREST. THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR AREAS
  SOUTH OF HIGHWAY 58...INCLUDING LOS PADRES NATIONAL FOREST.

* WINDS...WEST 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...THROUGH LATER THIS AFTERNOON.

* LIGHTNING...LAL 6. LITTLE TO NO RAINFALL EXPECTED.

* IMPACTS...THUNDERSTORMS WITH DRY LIGHTNING COMBINED WITH VERY 
  DRY FUELS WILL RESULT IN THE POTENTIAL FOR NEW WILDFIRE 
  STARTS. GUSTY OUTFLOW WINDS MAY CAUSE RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG
WARNING.

&&

$$

BSO
618 
WWUS86 KHNX 222223
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
323 PM PDT WED AUG 22 2012

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS IS CANCELLED...


CAZ295-222330-
/O.CAN.KHNX.FW.W.0008.000000T0000Z-120823T0000Z/
KERN COUNTY MOUNTAINS-
323 PM PDT WED AUG 22 2012

...RED FLAG WARNING FOR DRY LIGHTNING FOR THE KERN COUNTY
MOUNTAINS IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS CANCELLED THE RED
FLAG WARNING FOR THE KERN COUNTY MOUNTAINS NORTH OF HIGHWAY 58.
ALTHOUGH THE THREAT FOR DRY LIGHTNING HAS DIMINISHED...ISOLATED
THUNDERSTORMS REMAIN POSSIBLE THROUGH EARLY THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:43 AM PDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 9:43 AM PDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
943 AM PDT TUE AUG 21 2012

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE ALOFT WILL MOVE ACROSS CENTRAL
CALIFORNIA LATE TONIGHT AND WEDNESDAY. THIS WILL BRING A CHANCE
OF THUNDERSTORMS LATE TONIGHT AND WEDNESDAY TO THE SOUTHERN SIERRA
NEVADA. OTHERWISE IT WILL BE DRY...WITH TEMPERATURES LOWERING TO
MORE NORMAL LEVELS...CONTINUING NEAR NORMAL THROUGH THE COMING
WEEKEND.

&&

.DISCUSSION...A FEW CLOUDS ARE NOTED THIS MORNING ON SATELLITE AND
VANDENBERG SOUNDING SHOWS A COUPLE OF LAYERS OF MOISTURE AT AROUND
12000 FEET AND NEAR 20000 FEET. ALSO OF NOTE IS A JET STREAM SPEED
MAXIMUM WHICH IS ORIENTED SOUTHWEST TO NORTHEAST AND MOVING INTO
THE BAY AREA. FOR TODAY I EXPECT MORE CUMULUS REDEVELOPMENT OVER
THE SIERRA HOWEVER THE THREAT OF THUNDERSTORM DEVELOPMENT SHOULD
BE MINIMAL AS DOWNWARD MOTION IN THE RIGHT ENTRANCE REGION OF THE
JET SHOULD EASILY OFFSET THE UPWARD MOTION DUE TO HEATING AND
TOPOGRAPHIC LIFT IN THE SIERRA. A SLIGHT CHANCE OF THUNDER IS IN
THE GRIDS AND IT WILL REMAIN SINCE THUNDER CANNOT BE COMPLETELY
RULED OUT.

MEANWHILE OUT TO THE WEST, WATER VAPOR IMAGERY SHOWS
THE DEVELOPMENT OF A VORTICITY CENTER NEAR 35N/127W. ACCORDING TO
FORECAST MODELS THIS FEATURE WILL BECOME THE WELL ADVERTISED
CLOSED LOW WHICH WILL MOVE ACROSS SOUTH CENTRAL CALIFORNIA
TOMORROW. GIVEN THE TRACK OF THE LOW, DIFFLUENCE ACROSS THE
NORTHERN SIDE OF THE LOW WILL CREATE AN ENHANCED ENVIRONMENT FOR
THUNDERSTORM DEVELOPMENT OVER THE SIERRA ON WEDNESDAY. CURRENT
FORECAST GRIDS HAVE THIS HANDLED WELL AND SOCIAL MEDIA FORMATS
HAVE THIS MESSAGE CONVEYED ALSO.

BY WEDNESDAY NIGHT THE LOW HEADS EAST AND THEN A RATHER QUIET AND
CONVECTION FREE PATTERN SETS UP OVER THE AREA. MODELS KEEP A ZONAL
FLOW PATTERN THROUGH THE WEEKEND AND THEN NEXT WEEK MODEL
SOLUTIONS DIVERGE AS THE GFS DEVELOPS ANOTHER RIDGE WHILE THE
ECMWF HAS A WEST COAST TROUGH.

&

.AVIATION...
A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST OVER THE SOUTHERN SIERRA
NEVADA...MAINLY OVER TULARE AND FRESNO COUNTIES...AFTER 19Z TODAY.
OTHERWISE...VFR CONDITIONS EXPECTED ACROSS THE CENTRAL CALIFORNIA
INTERIOR THROUGH 18Z WEDNESDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...DUDLEY
AVN/FW...DCH
SYNOPSIS...BINGHAM

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 21, 5:23 AM PDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
523 AM PDT TUE AUG 21 2012

CAZ095>097-221230-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
523 AM PDT TUE AUG 21 2012

...A FEW THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY FROM
LAKE ISABELLA TO YOSEMITE...MOST NUMEROUS IN HIGHER ELEVATIONS OF
FRESNO AND TULARE COUNTIES.

AFTERWORDS...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

Nearby

Red Flag Warnings in California, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.